Donate For Public and Patients Store Search

American Academy of Dermatology Logo
Welcome!
Advertisement

Learning about proton pump inhibitor-induced dermatologic adverse reactions is ulcerogenic


DII small banner

By Warren R. Heymann, MD
June 7, 2016


How many of your patients are on protein pump inhibitors (PPI) such as Nexium [esomeprazole], Prevacid [lansoprazole], or Prilosec [omeprazole] for GERD? Let me rephrase the question. How many of your patients are NOT on PPIs?

Alkeraye et al reported two cases of patients with “sticky palms” that developed within weeks of starting PPIs: lansoprazole for a man with a gastric ulcer and esomeprazole in a woman with GERD. Within a week of stopping the drugs in each patient, the sticky palms resolved. Sticky palms have been reported with retinoids (notably etretinate). While the mechanism of sticky palms has been attributed to increasing mucin production by palmar eccrine glands for retinoids, the mechanism whereby PPIs might cause the sticky palms are unknown. (1)

As the use of PPIs is ubiquitous, I was both impressed and surprised by how few (if any) problems my patients have had to these drugs. I decided to do a literature search of “skin and PPIs” to survey the situation.

Since 2010 there have been multiple reports, with the following as examples: a case of exfoliative erythroderma (2), a case series of 24 patients with PPI-induced subacute cutaneous lupus (3), worsening of vitiligo (4), anaphylaxis (5), toxic epidermal necrolysis (6).

I shudder at the thought at how many times I have not considered a PPI-induced drug eruption when perhaps I should have. It makes me feel queasy. Time for….Tums.

1. Alkeray S, et al. Sticky palms following use of proton-pump inhibitors. JAMA Dermatology 2016; 152: 772-3
2. Oiu Z, et al. Proton pump inhibitor-induced exfoliative dermatitis: A case report. Exp Ther Med 2016; 11: 543-6.
3. Sandholdt LH, et al. Proton pump-inhibitor-induced subacute cutaneous lupus erythematosus. Br J Dermatol 2014; 170: 342-51.
4. Shin JM, et al. Proton pump inhibitors as a possible cause of vitiligo: an in vivo and in vitro study. J Eur Acad Dermatol Venereol 2014: 28: 1475-9.
5. Kepil Ozdemir S, et al. Immediate-type hypersensitivity reactions to proton pump inhibitors: Usefulness of skin tests in the diagnosis and assessment of cross-reactivity. Allergy 2013: 68: 1008-14.
6. Fracaroli TS, et al. Toxic epidermal necrolysis induced by lansoprazole. An Bras Dermatol 2013; 88: 117-20.


All content found on Dermatology World Insights and Inquiries, including: text, images, video, audio, or other formats, were created for informational purposes only. The content represents the opinions of the authors and should not be interpreted as the official AAD position on any topic addressed. It is not intended to be a substitute for professional medical advice, diagnosis, or treatment.

DW Insights and Inquiries archive

Explore hundreds of Dermatology World Insights and Inquiries articles by clinical area, specific condition, or medical journal source.

Access archive

Advertisement
Advertisement